Indirect bilirubin is derived from total bilirubin - direct bilirubin = indirect bilirubin. The values are: Total Bilirubin (0.3-1.0), Direct Bilirubin (0.1-0.3), Indirect Bilirubin (0.2-0.7), all mg/dl. Your "total" and your "direct" bilirubin levels are on the high side, so this is going to cause the "indirect" to be high.
High levels of bilirubin in the blood are caused by:
Infections such as an infected gallbladder, or cholecystitis.
Inherited diseases such as Gilbert's syndrome.
Diseases that damage the liver such as Hepatitis, cirrhosis.
Diseases that cause blockage of the bile ducts, such as gallstones, etc.
I believe you are mistaken here.
His direct bilirubin is within normal range.
His indirect bilirubin is elevated.
An elevated indirect bilirubin doesn't suggest liver disease.
As you noted, Gilbert's Syndrome is a possible cause.
Hemolysis (increased destruction of red blood cells) can also increase indirect bilirubin.
Total Bilirubin = direct bilirubin + indirect bilirubin.
Your statement is incorrect. You said:
"Your "total" and your "direct" bilirubin levels are on the high side, so this is going to cause the "indirect" to be high. "
His INDIRECT bilirubon is on the high side and therefore his Total Bilirubin is elevated - his direct is fine. This does not suggest a liver disease.
I doubt that it's serious. When I mentioned "hemolysis" - the breakdown of red blood cells" - I was speaking from my own experience. For instance, I had Hepatitis C and treated with interferon and ribavirin. Interferon/ribavirin can cause hemolytic anemia - it did in my case - whereby the hemoglobin drops, the red blood cell count drops and as a consequence of the increased red blood cell destruction the indirect bilirubin can become elevated. In that case it is drug induced hemolytic anemia and once the drugs are stopped the lab values generally return to normal. Other drugs can cause hemolysis so, if you are taking medications, you may want to Google them and look at the side effect profile.
There can also be autoimmune hemolysis. If you were having hemolysis I think you would see either a low-normal hemoglobin or a low hemoglobin depending on the rate of hemolysis. To test for hemolysis a Haptoglobin and Reticulocyte tests would probably be appropriate.
I don't know enough about Gilbert's Syndrome to have any idea how elevated the indirect bilirubin generally is. This disorder is considered to be benign without any ill affects. So, if that is the diagnosis I think you will be told that there is nothing to worry about.
If there is some degree of hemolysis then, if you can determine the cause then you'll deal with it then.
Your Total Bilirubin is within normal range and your Indirect Bilirubin is only slightly elevated. I am not in the medical field - I'm just a patient - but, in my opinion, your labs are not remarkable at all. You liver enzymes are great, your albumin is good and your alkaline phosphatase is normal. I see no evidence of any liver involvement.
Your slightly elevated Indirect Bilirubin would not scare me. I would just want to know what might be causing it but I wouldn't stress over it for one second.
Debate aside.....my indirect bilirubin count has been elevated for years due to a condition known as Gilbert's syndrome (or disease). It is normally a benign condition related to the way your liver breaks down red blood cells. It can cause the appearance of jaundice depending on its severity. There is an excellent definition and explanation under the Health Topics area. It can probably explain things better than I can.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.